Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 176, NWS Des Moines, IA

August 12, 2002Ringgold County, Union County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 12, 2002, 9:24 PM CDT for Ringgold County, Union County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2002, 9:24 PM CDT (02:24 UTC)
Expired
Aug 12, 2002, 10:15 PM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Ringgold County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WUUS53 KDMX 130224
SVRDSM
IAC159-175-130315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
924 PM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA
  UNION COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 1015 PM CDT

* AT 920 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF CROMWELL TO 16
  MILES WEST OF DIAGONAL...OR FROM 59 MILES SOUTHWEST OF DES MOINES
  TO 72 MILES SOUTHEAST OF COUNCIL BLUFFS...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR CROMWELL AROUND 930 PM...
  NEAR KENT AROUND 935 PM...
  NEAR CRESTON AROUND 940 PM...
  NEAR DIAGONAL AROUND 945 PM...
  NEAR SHANNON CITY AROUND 950 PM AND
  NEAR ARISPE AROUND 955 PM.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4116 9449 4073 9448 4073 9402 4115 9405

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:00 PM CDT, 7 hours 24 minutes earlier.

Area forecast discussion, Aug 12, 2:00 PM CDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
200 PM CDT MON AUG 12 2002

AFD COMPOSED EARLY.  THERE MAY BE LAST MINUTE CHANGES TO FORECAST
THINKING.

CDFNT FM SRN MN SW INTO EARN NE AT 18Z.  SE SFC WINDS OVER WRN IA
INCREASED EARLY THIS AFTERNOON AND VSBY SATELLITE PICS SHOWING
MID/HI CLOUDS THINNING ATTM.  TEMPS RECOVERED INTO THE LOWER 80S
EARLY THIS AFTERNOON.  THINKING ATTM IS THAT AMS SHUD DESTABILIZE
ENOUGH TO SUPPORT TSTMS WHICH SHOULD INCREASE IN COVERAGE OVER WRN
IA AND THEN SPREAD ACRS FA THIS EVENING.  SE SFC FLOW AHEAD OF FRONT
INTO FRONTAL BOUNDARY AIDING IN AREA OF STRONG MOISTURE FLUX CNVG
NEAR BOUNDARY.  THIS SHOULD BE THE MOST LIKELY AREA OF DEVELOPMENT
THIS AFTERNOON. WILL GO WITH HI POPS TONIGHT.

CDFNT SE OF IA BY 12Z TUESDAY. AVN PRINTS SOME PCPN OVER SRN FA
TUESDAY DUE TO S/WV ROTATING THROUGH THE TROF CREATING SOME PCPN
NORTH OF THE BOUNDARY.  ETA LESS AGGRESSIVE WITH THIS FEATURE.  WILL
KEEP CURRENT FCST OF MORNING POPS SRN FA FOR NOW DUE TO THIS.

DRY WX REST OF SHORT TERM FORECAST AND LESS HUMID.  NEW GUIDANCE IN
LINE WITH CURRENT TEMP GRIDS AND ONLY MADE MINOR ADJUSTMENTS.

12Z AVN DIFFERENT THAN 00Z MRF WITH RESPECT TO FROPA FRIDAY NIGHT.
12Z AVN DRIVES FRONT THROUGH FA FRIDAY NIGHT WHILE OLD MRF KEEPS
BOUNDARY N.  IN EITHER CASE...EXPECT BOUNDARY NEAR IA THIS WEEKEND
GIVEN WSW FLOW ALOFT AND IA NEAR SRN EDGE OF WESTERLIES.  WILL TIME
PCPN BASED ON 12Z AVN AND KEEP CHANCES IN DAY 6 AND 7 BASED ON
ABOVE.  NEAR OR SLIGHTLY BLO NORMAL TEMPS.

.DSM...NONE

JOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:57 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor33 min
Aug 12, 9:29 PM CDTSevere Thunderstorm WarningDMXAdams21 min
Aug 12, 11:11 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.